Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 109, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 20, 2003, 12:43 PM EDT for Sampson County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 12:43 PM EDT (16:43 UTC)
- Expired
- Jun 20, 2003, 1:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Sampson County, NC
The radar
The Wilmington radar (KLTX), 85 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
155 WUUS52 KRAH 201643 SVRRAH NCC163-201730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1243 PM EDT FRI JUN 20 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 130 PM EDT * AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF GARLAND...OR ABOUT 20 MILES SOUTHWEST OF CLINTON...MOVING EAST AT 25 MPH. DIME SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... GARLAND AROUND 1250 PM HARRELLS AROUND 115 PM A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3484 7848 3467 7837 3459 7812 3481 7808 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:50 AM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 20, 10:50 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1050 AM EDT FRI JUN 20 2003 TEMPERATURES DIFFICULT WITH MORNING RAINS. WEAK SHOWERS ASSOCIATED WITH FRONT SHOULD BE EAST OF U.S. 1 IN THE EARLY AFTERNOON. STILL HAVE FIVE TO SIX HOURS FOR SUNSHINE NEAR THE SOLSTICE TO DO ITS MAGIC. SOME SMALL BREAKS IN CLOUDS AHEAD OF THE FRONT AS WELL. DO NOT EXPECT TOO MUCH ADJUSTMENT TO CURRENT FORECAST FOR TODAY. FEEL THAT LOW STRATUS A GOOD BET TONIGHT. DO HAVE DECREASING DEWPOINTS AND DRYING BUT OVERWHELMINGLY DRYING IS ABOVE THE BOUNDARY LAYER. BOUNDARY LAYER COULD DECOUPLE FOR WEAK WINDS...BUT EVEN WITH A LIGHT BREEZE...THIS WOULD ONLY DRY THE TOP OF THE BOUNDARY LAYER TO SATURATION. MINOR TWEAKS TO THE EXTENDED...MAINLY TO TEMPERATURES...AND WEEKEND AND BEYOND CONTINUE TO BE FORECAST DRY AT THIS TIME. .RAH...NONE. RLH
Hazardous weather outlook, Jun 20, 5:33 AM EDT, 7 hours 10 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-201130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 533 AM EDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.